Journal of Nonlinear Science

, Volume 22, Issue 3, pp 371–398 | Cite as

Mechanical Balance Laws for Boussinesq Models of Surface Water Waves

Open Access
Article

Abstract

Depth-integrated long-wave models, such as the shallow-water and Boussinesq equations, are standard fare in the study of small amplitude surface waves in shallow water. While the shallow-water theory features conservation of mass, momentum and energy for smooth solutions, mechanical balance equations are not widely used in Boussinesq scaling, and it appears that the expressions for many of these quantities are not known. This work presents a systematic derivation of mass, momentum and energy densities and fluxes associated with a general family of Boussinesq systems. The derivation is based on a reconstruction of the velocity field and the pressure in the fluid column below the free surface, and the derivation of differential balance equations which are of the same asymptotic validity as the evolution equations. It is shown that all these mechanical quantities can be expressed in terms of the principal dependent variables of the Boussinesq system: the surface excursion η and the horizontal velocity w at a given level in the fluid.

Keywords

Water waves Boussinesq systems Conservation laws Pressure 

Mathematics Subject Classification (2000)

35Q35 35Q53 76B15 76M45 

References

  1. Agnon, Y., Madsen, P.A., Schäffer, H.A.: A new approach to high-order Boussinesq models. J. Fluid Mech. 399, 319–333 (1999) MathSciNetMATHCrossRefGoogle Scholar
  2. Alazman, A.A., Albert, J.P., Bona, J.L., Chen, M., Wu, J.: Comparison between the BBM equation and a Boussinesq system. Adv. Differ. Equ. 11, 121–166 (2006) MathSciNetMATHGoogle Scholar
  3. Ali, A., Kalisch, H.: Energy balance for undular bores. C. R., Méc. 338, 67–70 (2010) MATHCrossRefGoogle Scholar
  4. Alvarez-Samaniego, B., Lannes, D.: Large time existence for 3D water-waves and asymptotics. Invent. Math. 171, 485–541 (2008) MathSciNetMATHCrossRefGoogle Scholar
  5. Amick, C.J.: Regularity and uniqueness of solutions to the Boussinesq system of equations. J. Differ. Equ. 54, 231–247 (1984) MathSciNetMATHCrossRefGoogle Scholar
  6. Benjamin, T.B., Lighthill, M.J.: On cnoidal waves and bores. Proc. R. Soc. Lond. Ser. A 224, 448–460 (1954) MathSciNetMATHCrossRefGoogle Scholar
  7. Benjamin, T.B., Bona, J.B., Mahony, J.J.: Model equations for long waves in nonlinear dispersive systems. Philos. Trans. R. Soc. Lond. Ser. A 272, 47–78 (1972) MathSciNetMATHCrossRefGoogle Scholar
  8. Bjørkavåg, M., Kalisch, H.: Wave breaking in Boussinesq models for undular bores. Phys. Lett. A 375, 157–1578 (2011) CrossRefGoogle Scholar
  9. Bona, J.L., Chen, M.: A Boussinesq system for two-way propagation of nonlinear dispersive waves. Physica D 116, 191–224 (1998) MathSciNetMATHCrossRefGoogle Scholar
  10. Bona, J.L., Pritchard, W.G., Scott, L.R.: An evaluation of a model equation for water waves. Philos. Trans. R. Soc. Lond. Ser. A 302, 457–510 (1981) MathSciNetCrossRefGoogle Scholar
  11. Bona, J.L., Chen, M., Saut, J.-C.: Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media. I: Derivation and linear theory. J. Nonlinear Sci. 12, 283–318 (2002) MathSciNetMATHCrossRefGoogle Scholar
  12. Bona, J.L., Chen, M., Saut, J.-C.: Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media. II: The nonlinear theory. Nonlinearity 17, 925–952 (2004) MathSciNetMATHCrossRefGoogle Scholar
  13. Bona, J.L., Colin, T., Lannes, D.: Long wave approximations for water waves. Arch. Ration. Mech. Anal. 178, 373–410 (2005) MathSciNetMATHCrossRefGoogle Scholar
  14. Bona, J.L., Dougalis, V.A., Mitsotakis, D.E.: Numerical solution of KdV-KdV systems of Boussinesq equations. I. The numerical scheme and generalized solitary waves. Math. Comput. Simul. 74, 214–228 (2007) MathSciNetMATHCrossRefGoogle Scholar
  15. Bona, J.L., Grujić, Z., Kalisch, H.: A KdV-type Boussinesq system: From the energy level to analytic spaces. Discrete Contin. Dyn. Syst. 26, 1121–1139 (2010) MathSciNetMATHCrossRefGoogle Scholar
  16. Boussinesq, J.: Théorie des ondes et des remous qui se propagent le long d’un canal rectangulaire horizontal, en communiquant au liquide contenu dans ce canal des vitesses sensiblement pareilles de la surface au fond. J. Math. Pures Appl. 17, 55–108 (1872) Google Scholar
  17. Chazel, F., Benoit, M., Ern, A., Piperno, S.: A double-layer Boussinesq-type model for highly nonlinear and dispersive waves. Proc. R. Soc. Lond. Ser. A 465, 2319–2346 (2009) MathSciNetMATHCrossRefGoogle Scholar
  18. Chen, M.: Exact solution of various Boussinesq systems. Appl. Math. Lett. 11, 45–49 (1998) MATHCrossRefGoogle Scholar
  19. Chen, M.: Numerical investigation of a two-dimensional Boussinesq system. Discrete Contin. Dyn. Syst. 23, 1169–1190 (2009) MathSciNetMATHCrossRefGoogle Scholar
  20. Christov, C.I.: An energy-consistent dispersive shallow-water model. Wave Motion 34, 161–174 (2001) MathSciNetMATHCrossRefGoogle Scholar
  21. Craig, W.: An existence theory for water waves and the Boussinesq and Korteweg-de Vries scaling limits. Commun. Partial Differ. Equ. 10, 787–1003 (1985) MathSciNetMATHCrossRefGoogle Scholar
  22. Craig, W., Groves, M.D.: Hamiltonian long-wave approximations to the water-wave problem. Wave Motion 19, 367–389 (1994) MathSciNetMATHCrossRefGoogle Scholar
  23. Craig, W., Sulem, C.: Numerical simulation of gravity waves. J. Comput. Phys. 108, 73–83 (1993) MathSciNetMATHCrossRefGoogle Scholar
  24. Craig, W., Guyenne, P., Kalisch, H.: Hamiltonian long-wave expansions for free surfaces and interfaces. Commun. Pure Appl. Math. 58, 1587–1641 (2005) MathSciNetMATHCrossRefGoogle Scholar
  25. Dougalis, V.A., Mitsotakis, D.E., Saut, J.-C.: On some Boussinesq systems in two space dimensions: theory and numerical analysis. Modél. Math. Anal. Numér. 41, 825–854 (2007) MathSciNetMATHCrossRefGoogle Scholar
  26. Dougalis, V.A., Mitsotakis, D.E., Saut, J.-C.: On initial-boundary value problems for a Boussinesq system of BBM-BBM type in a plane domain. Discrete Contin. Dyn. Syst. 23, 1191–1204 (2009) MathSciNetMATHGoogle Scholar
  27. Dutykh, D., Dias, F.: Energy of tsunami waves generated by bottom motion. Proc. R. Soc. Lond. Ser. A 465, 725–744 (2009) MathSciNetMATHCrossRefGoogle Scholar
  28. Fokas, A.S., Pelloni, B.: Boundary value problems for Boussinesq type systems. Math. Phys. Anal. Geom. 8, 59–96 (2005) MathSciNetMATHCrossRefGoogle Scholar
  29. Green, A.E., Naghdi, P.M.: A derivation of equations for wave propagation in water of variable depth. J. Fluid Mech. 78, 237–246 (1976) MATHCrossRefGoogle Scholar
  30. Kaup, D.J.: A higher-order wave equation and the method for solving it. Prog. Theor. Phys. 54, 396–408 (1975) MathSciNetMATHCrossRefGoogle Scholar
  31. Kennedy, A.B., Kirby, J.T., Chen, Q., Dalrymple, R.A.: Boussinesq-type equations with improved nonlinear performance. Wave Motion 33, 225–243 (2001) MATHCrossRefGoogle Scholar
  32. Keulegan, G.H., Patterson, G.W.: Mathematical theory of irrotational translation waves. Natl. Bur. Stand. J. Res. 24, 47–101 (1940) MathSciNetGoogle Scholar
  33. Kim, G., Lee, C., Suh, K.-D.: Extended Boussinesq equations for rapidly varying topography. Ocean Eng. 33, 842–851 (2009) CrossRefGoogle Scholar
  34. Kirby, J.: A general wave equation for waves over rippled beds. J. Fluid Mech. 162, 171–186 (1986) MathSciNetMATHCrossRefGoogle Scholar
  35. Kundu, P.K., Cohen, I.M.: Fluid Mechanics. Academic Press, New York (2008) Google Scholar
  36. Lannes, D.: Well-posedness of the water-waves equations. J. Am. Math. Soc. 18, 605–654 (2005) MathSciNetMATHCrossRefGoogle Scholar
  37. Lannes, D., Bonneton, P.: Derivation of asymptotic two-dimensional time-dependent equations for surface water wave propagation. Phys. Fluids 21, 016601 (2009) CrossRefGoogle Scholar
  38. Madsen, P.A., Schäffer, H.A.: Higher-order Boussinesq-type equations for surface gravity waves: derivation and analysis. Philos. Trans. R. Soc. Lond. Ser. A 356, 3123–3184 (1998) MATHCrossRefGoogle Scholar
  39. Madsen, P.A., Furman, D.R., Wang, B.: A Boussinesq-type method for fully nonlinear waves interacting with rapidly varying bathymetry. Coast. Eng. 53, 487–504 (2006) CrossRefGoogle Scholar
  40. Nachbin, A., Choi, W.: Nonlinear waves over highly variable topography. Eur. Phys. J. 147, 113–132 (2007) Google Scholar
  41. Peregrine, D.H.: Calculation of the development of an undular bore. J. Fluid Mech. 25, 321–330 (1966) CrossRefGoogle Scholar
  42. Peregrine, D.H.: Equations for water waves and the approximation behind them. In: Waves on Beaches and Resulting Sediment Transport, pp. 95–121. Academic Press, New York (1972) Google Scholar
  43. Schneider, G., Wayne, C.E.: The long-wave limit for the water wave problem. I. The case of zero surface tension. Commun. Pure Appl. Math. 53, 1475–1535 (2000) MathSciNetMATHCrossRefGoogle Scholar
  44. Schonbek, M.E.: Existence of solutions for the Boussinesq system of equations. J. Differ. Equ. 42, 325–352 (1981) MathSciNetMATHCrossRefGoogle Scholar
  45. Shi, F., Dalrymple, R.A., Kirby, J.T., Chen, Q., Kennedy, A.B.: A fully nonlinear Boussinesq model in generalized curvilinear coordinates. Coast. Eng. 42, 337–358 (2001) CrossRefGoogle Scholar
  46. Stoker, J.J.: Water Waves: The Mathematical Theory with Applications. Pure and Applied Mathematics, vol. IV. Interscience Publishers, New York (1957) MATHGoogle Scholar
  47. Su, C.H., Gardner, C.S.: Korteweg-de Vries equation and generalizations. III: Derivation of the Korteweg–de Vries equation and Burgers equation. J. Math. Phys. 10, 536–539 (1969) MathSciNetMATHCrossRefGoogle Scholar
  48. Teng, M.H., Wu, T.Y.: Effects of channel cross-sectional geometry on long wave generation and propagation. Phys. Fluids 9, 3368–3377 (1997) MathSciNetMATHCrossRefGoogle Scholar
  49. Wahlen, E.: Hamiltonian long-wave approximations of water waves with constant vorticity. Phys. Lett. A 372, 2597–2602 (2008) MathSciNetMATHCrossRefGoogle Scholar
  50. Wei, G., Kirby, J.T., Grilli, S.T., Subramanya, R.: A fully nonlinear Boussinesq model for surface waves. Part 1. Highly nonlinear unsteady waves. J. Fluid Mech. 294, 71–92 (1995) MathSciNetMATHCrossRefGoogle Scholar
  51. Whitham, G.B.: Linear and Nonlinear Waves. Wiley, New York (1974) MATHGoogle Scholar
  52. Wu, S.: Well-posedness in Sobolev spaces of the full water wave problem in 2-D. Invent. Math. 130, 39–72 (1997) MathSciNetMATHCrossRefGoogle Scholar
  53. Wu, S.: Well-posedness in Sobolev spaces of the full water wave problem in 3-D. J. Am. Math. Soc. 12, 445–495 (1999) MATHCrossRefGoogle Scholar
  54. Zakharov, V.E.: Stability of periodic waves of finite amplitude on the surface of a deep fluid. J. Appl. Mech. Tech. Phys. 9, 190–194 (1968) CrossRefGoogle Scholar

Copyright information

© The Author(s) 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of BergenBergenNorway

Personalised recommendations